The Hunger Games
Sometimes, the medications we take to manage acute and chronic health conditions create almost as many problems as they are prescribed to treat. Among the many possible side effects, one of the most distressing to patients is the tendency of some drugs to increase appetite and therefore contribute to weight gain. Here is a perspective on these effects from a nurse who also happens to be a patient taking one of these medications.
How in the name of all that is reasonable is it possible to eat this much and not blow up??! I just polished off a two-enchilada dinner, complete with salsa and chips plus a slice of flan to top it all off, and even though I feel like a beached whale I know darned well I'm going to be hungry again before bedtime.
Why? Because I'm taking a medication whose major side effects are increased appetite and weight gain. Actually, "increased" doesn't even begin to cover it: I'm eating practically everything that's not red hot, nailed down, or running for the hills. What I've consumed in the past three weeks could feed an entire Third World country for a day. Thankfully I've got only a few more doses of the stuff, so the voraciousness should soon be a thing of the past; but the way I've been Hoovering food lately, I'm shocked that I haven't gained back half of the sixty pounds I dropped over the past year. Yikes!
While in reality I've only put five of those pounds back on since I started the drug, I see a fuller face and a bloated abdomen in the mirror. I feel thick and lazy and unmotivated, like I did before I lost the weight. My appetite is so out of control, in fact, that I half-jokingly promised my family and friends that I'd never get sick for the rest of my life if it means never again having to take meds that make me wolf down everything but my shoes! (They just laughed and reminded me that I wasn't exactly in charge when this latest bout took matters to a whole new level.)
As both a nurse and patient, I would like to find out some day what makes certain medications so likely to induce overeating and weight gain, and what (if anything) can be done to change that. The irony of it all is really too much: I take one drug that stopped my lifelong habit of compulsive eating dead in its tracks (hence the weight loss), but with this one I could star in my own reality show called Extreme Eating. The fact that it is also very good at curing what ailed me makes it worth using in a crisis, but I feel sorry for people who have to take large doses or stay on it for very long.
Obviously, patient adherence to medications that increase appetite and body weight is an issue, especially over the long term, and the advice given to them is often unhelpful. It's all too easy for the prescriber or the nurse caring for the patient to say "You have to resist the temptation to overeat". It's enough of a challenge for the patient to stick with the meds knowing that no matter what she does, she is more than likely going to gain weight, without being told that she needs to "just say no".
A person who's never been on an appetite-inducing drug cannot possibly understand this ravenous hunger that literally overwhelms the patient's defenses and drives him to eat enormous quantities of food in a relatively short amount of time. There IS no "just say no"---the best that can be hoped for is to contain the number of calories consumed until such a time as he can stop taking the medication or his appetite levels off (as it sometimes does). Patient teaching needs to be directed toward keeping weight gain to a minimum by encouraging them to use foods that satisfy the "crunch" factor, such as apples and crisp vegetables, and to increase their physical activity gradually so that their appetite doesn't become even larger.
All of which is much easier said than done. Oooh, look, is that pumpkin cheesecake??Last edit by Joe V on Nov 20, '13
About VivaLasViejas, ASN, RN Guide
VivaLasViejas has '19' year(s) of experience and specializes in 'LTC, assisted living, geriatrics, psych'. From 'The Great Northwest'; 57 Years Old; Joined Sep '02; Posts: 26,034; Likes: 40,413.2Nov 20, '13 by OCNRN63, RN ProPrednisone does it for me. When I see the dermatologist, he always wants me to have a shot of Celestone to keep my skin under control. This time I begged off; I just didn't want to have those munchies again.1Nov 20, '13 by monkeybugI took domperidone to increase my milk supply when I was breastfeeding, and it did that too me. I had lost 40 pounds after delivery, but I added all that back, and more, when I started the drug. It wasn't a mental thing, my stomach would snarl and growl and practically say "FEED ME!" I would have physical hunger pangs. I'm glad it allowed me to continue nursing (I didn't wean until he was 16 months) but the side affects have had lasting impact on me.1Nov 20, '13 by NurseDirtyBirdI just started a drug with similar side effects. Yeah, I can sleep, but I cannot stop eating. Since I just started, I'm hoping these particular effects will diminish as I adjust. Otherwise, I'm going to have to buy some new clothes.3Nov 20, '13 by prnqday, BSN, RNI wish I could blame my hunger games on medications. I over eat just because.2Quote from OCNRN63Ah, yes, good ol' prednisone! I have to take a short course of it every couple of years when I have an asthma attack that can't be controlled with the usual treatments, and of course it makes me eat everything in sight. On top of that, it makes me manic and the crash that follows is horrific. So I do whatever I can to avoid having to take prednisone, including NOT going to the doctor when I'm so sick that I'd have to get better to die. LOL!!Prednisone does it for me. When I see the dermatologist, he always wants me to have a shot of Celestone to keep my skin under control. This time I begged off; I just didn't want to have those munchies again.2Nov 20, '13 by CDEWannaBeWe treat hunger like it is something controlable, which is sometimes true. But it also can be impacted by a lot of different factors, some of them physiologic.
I took Qsymia this year and was also shocked that my lifelong binge eating immediately stopped. I felt sane around food and could make reasonable food choices. It made me wonder if this is what normal people feel like.0Quote from prnqdayI did the same thing for most of my life. Mood stabilizers knocked that drive right out of me---oh, miracle of miracles! And for some reason, I don't eat much at all when I'm at one end of the mood spectrum or the other.....nothing tastes good and I just can't be bothered. Sure wish I'd had these meds 30 years and 150 lbs. ago.I wish I could blame my hunger games on medications. I over eat just because.2Nov 20, '13 by DizzyLizzyNurseQuote from CDEWannaBeI've never heard of Qsymia. I will have to look it up.We treat hunger like it is something controlable, which is sometimes true. But it also can be impacted by a lot of different factors, some of them physiologic.
I took Qsymia this year and was also shocked that my lifelong binge eating immediately stopped. I felt sane around food and could make reasonable food choices. It made me wonder if this is what normal people feel like.
I was on Paxil for a year and a half. What a nightmare! Not only did it take me 6 months to wean myself off it when I started feeling robotic, but I put on 50 lbs the first 2 months I was on it!!! Then another 10 the rest of the time I was on it! I was starving all the time. I'd finish my bf's dinner, plus eat all of mine and be STARVING a few hours later.1Nov 20, '13 by RN&momThis is a wonderful article as it brings a very important subject up. Now just imagine those feeling you describe but it not being caused by a medication but a defect inside you! My son has a condition called Prader-Willi syndrome and these kids and adults end up needing all food locked up because they have been known to eat until they burst their stomach... Some families lock cabinets, some build a full walk in pantry that every edible item (food, toothpaste, cleaning supplies, and the garbage) must be locked 100% of the time... These kids/adults can eat a full meal and be SCREAMING in hunger! There is no cure but it is manageable with constant food security. No medications that suppress appetite work though we don't know why. Food is a miserable battle for so many in so many different situations. Great article!0That must be AWFUL! I have heard of Prader-Willi syndrome, but never knew it was so extreme. I cannot even imagine feeling ravenously hungry all the time---this is bad enough. I am so sorry for your son, it must be agonizing. ((((HUGS)))) to all of you.1Nov 20, '13 by TheBrooklynRNIts crazy how some medication side effects can really throw a person off track! Interesting article.Last edit by TheBrooklynRN on Nov 20, '13 : Reason: spelling1Nov 20, '13 by DeannaThomasWelp this sounds exactly like my anti epileptic medication. Smh if I miss more than 2 or 3 days im in the middle of the floor shaking and unconscious. Beyond happy that I will be seeing a neuro doctor on the 16th to try and get medications changed.
Must Read Topics